Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Witt rings and matroids

Authors: Thomas C. Craven and Zachary A. Kent
Journal: Proc. Amer. Math. Soc. 141 (2013), 1505-1517
MSC (2010): Primary 13M05; Secondary 12D15, 11E81
Published electronically: October 11, 2012
MathSciNet review: 3020838
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The study of Witt rings of formally real fields in the algebraic theory of quadratic forms has led to a particularly good understanding of the finitely generated torsion free Witt rings. In this paper, we work primarily with a somewhat more general class of rings which can be completely characterized by (binary) matroids. The different types of standard constructions and invariants coming from algebra and from combinatorics lead to previously unstudied problems for both areas; in particular, there are new invariants for Witt rings and new constructions for matroids with many open questions.

References [Enhancements On Off] (What's this?)

  • [ABR] C. Andradas, L. Bröcker, and J. Ruiz, Constructible Sets in Real Geometry, Springer Verlag, Berlin, 1996. MR 1393194 (98e:14056)
  • [Cr1] T. Craven, Stability in Witt rings, Trans. Amer. Math. Soc. 225 (1977), 227-242. MR 0424800 (54:12758)
  • [Cr2] T. Craven, Characterizing reduced Witt rings of fields, J. Algebra 53 (1978), 68-77. MR 0480332 (58:505)
  • [CS2] T. Craven and T. Smith, Abstract theory of semiorderings, Bull. Austral. Math. Soc. 72 (2005), 225-250. MR 2183405 (2006k:12004)
  • [CV] T. Craven and M. Vo, A class of finite commutative rings constructed from Witt rings, Bull. Austral. Math. Soc. 73 (2006), 47-64. MR 2206562 (2007b:13046)
  • [KR] J. Kleinstein and A. Rosenberg, Signatures and semisignatures of abstract Witt rings and Witt rings of semilocal rings, Canadian J. Math. 30 (1978), 872-895. MR 500241 (80a:13028)
  • [KRW1] M. Knebusch, A. Rosenberg, and R. Ware, Structure of Witt rings and quotients of abelian group rings, Amer. J. Math. 94 (1972), 119-155. MR 0296103 (45:5164)
  • [KRW2] M. Knebusch, A. Rosenberg, and R. Ware, Signatures on semilocal rings, J. Algebra 26 (1973), 208-250. MR 0327761 (48:6103)
  • [L2] T. Y. Lam, Orderings, Valuations and Quadratic Forms, CBMS Regional Conference Series in Mathematics, 52, Amer. Math. Soc., Providence, RI, 1983. MR 714331 (85e:11024)
  • [Ma1] M. Marshall, Abstract Witt rings, Queen's Papers in Pure and Appl. Math., Vol. 57, Queen's University, Kingston, Ontario, 1980. MR 674651 (84b:10032)
  • [Ma2] M. Marshall, The Witt ring of a space of orderings, Trans. Amer. Math. Soc. 258 (1980), 505-521. MR 558187 (81b:10012)
  • [O] J. G. Oxley, Matroid Theory, Oxford University Press, Oxford, 1992. MR 1207587 (94d:05033)
  • [W] D. J. A. Welsh, Matroid Theory, Academic Press, New York, 1976. MR 0427112 (55:148)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 13M05, 12D15, 11E81

Retrieve articles in all journals with MSC (2010): 13M05, 12D15, 11E81

Additional Information

Thomas C. Craven
Affiliation: Department of Mathematics, University of Hawaii, Honolulu, Hawaii 96822

Zachary A. Kent
Affiliation: Department of Mathematics and Computer Science, Emory University, Atlanta, Georgia 30322

Received by editor(s): August 29, 2011
Published electronically: October 11, 2012
Communicated by: Ken Ono
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society